Imagine, a 44 y/o moderately active male presents with shortness of breath on exertion, chest discomfort, weakness, racing heart and passing out. The provider orders an ECG and the following pattern is seen:
Based on this pattern, they attribute the symptoms to be related to that of atrial flutter.
Atrial flutter is a reentrant circuit in mostly the right, but also in the left, atrium. The circuit travels up the septum where it then sends the “message” for the atrium to contract. When the atria beat, the ventricles are supposed to beat at the rate in which the atria beat. In atrial flutter, there is an atrioventricular conduction block that is seen. This causes the atria to beat at a more rapid rate than the ventricles, causing a ratio of 2:1 or 3:1, meaning, there are 2 to 3 atrial beats for ever one ventricular contraction.
Atrial flutter can be a regular or irregular rhythm, depending on the type of block. It causes the atrium to beat at a rate of 250-350BPM and the ventricles typically beat anywhere around 150. When a heart beats this fast and this irregular, it can decrease cardiac output and also potentially cause a patient to have a thrombus with an even greater risk for potential embolus.
There are two types of flutter, typical, which is type I and atypical, or type II. Typical flutter is more of a counterclockwise rotation in which it originates from a reentrant circuit around the tricuspid valve annulus and through what is known as the cavo-tricuspid isthmus. This phenomenon shows on an ECG with negative directed flutter waves in the inferior leads II, III, aVF and positive direction in V1. Atypical flutter is that of a clockwise pattern that originates from the left atrium, or scarred areas of the right that is typically seen from surgery. These flutter waves are in a positive direction in the inferior leads II, III and aVF and negative in V1.
Essential to the treatment of patients with atrial flutter is hemodynamic stability. Those within the first 48 hours of onset of symptoms are typically treated with cardioversion if adenosine has failed. Those who have had symptoms that have persisted greater than 48 hours are typically given antithrombolytics for the prevention of embolus before any cardioversion. Patients with chronic or recurrent atrial flutter are given medications such as adenosine; calcium channel blockers such as verapamil and diltiazem; beta blockers to include esmolol, propanolol, metoprolol or atenolol; or digitalis. These medications are used to hopefully stabilize the patient and bring them back into sinus rhythm.
Anticoagulation medications such as warfarin are used for the prevention of thromboembolytic events. Patients with a CHADVASC score of zero do not always require anticoagulation therapy. Those with a CHADVASC score of 2 or greater are placed on therapy. Those with CHADVASC score of 1 and have had heart valve replacement require establishment with anticoagulation therapy. Therapeutic range for anticoagulation therapy is that of 2.0-3.0. Once patients have reached this sustained range for a period of time and have failed at least one of the arrhythmic medications, cardioversion can then be implemented.
For patients that fail medical therapy and cardioversion and do not sustain normal sinus rhythm, ablation of the reentrant pathway can be performed. Typically, a catheter is inserted into the right femoral artery and guided up into the right atrium, to where it finds the cavo-tricuspid isthmus and applies either high energy or radiation, dependent on the procedure type, and ablated. This then should help send the patient into normal sinus rhythm. Patients who have this procedure are kept on anticoagulation therapy for at least four weeks to ensure no hemodynamic compromise; as well, some patients are kept on continuous therapy due to the nature of their atrial flutter.
As with most heart disease and problems, atrial flutter also responds to lifestyle changes. Good food, good movement, good sleep and good attitudes help prevent all forms of heart disease, including atrial flutter. The best way to ensure that you will not have a need for any medications is to take proper care of oneself. There is never an adequate answer to how much exercise is too much exercise, but do understand, any exercise that the patient can tolerate is effective enough to ensure that they are working to decrease their likelihood of heart complications.